Illinois, 2012

Flash Flood and Flood in Illinois, September 1, 2012

September 1, 2012 · NWS PAH · 9 events in 9 counties and zones

The remnants of Hurricane Isaac brought heavy rain and thunderstorms with isolated damaging winds. A southwesterly low level jet around 40 knots persisted along the southeastern flank of the circulation from Isaac.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The remnants of Hurricane Isaac brought heavy rain and thunderstorms with isolated damaging winds. A southwesterly low level jet around 40 knots persisted along the southeastern flank of the circulation from Isaac. The stronger low level winds were co-located with an axis of moderate instability, where mixed-layer capes ranged from 1500 to 2000 j/kg. Within this region, numerous storms developed along low level convergence bands extending across southern Illinois. A discrete supercell in the extreme southern part of Illinois produced funnel clouds, and a bowing line segment caused scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 31, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Aug 31, 11:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1251 AM CDT SAT SEP 1 2012

.UPDATE...
ISSUED AT 1251 AM CDT SAT SEP 1 2012

PRELIMINARY THOUGHTS ON THE FORECAST THROUGH TODAY. WATER VAPOR
IMAGERY SHOWS NICE DRY SLOT PUSHING NORTH AND EAST ACROSS SOUTHERN
MISSOURI AT THIS TIME. THIS SHOULD EVENTUALLY PUSH OUR LAST BAND
OF SHOWERS CURRENTLY OVER SOUTHEAST MISSOURI A BIT FARTHER
EAST...POSSIBLY INTO THE PURCHASE AREA BEFORE/AS IT ROTATES NORTHWARD
THROUGH SOUTHERN ILLINOIS DURING THE OVERNIGHT HOURS.

THE PRESENCE OF THE DRY AIR ALOFT WILL RESULT IN DECENT HEATING
OVER SOUTHEAST MISSOURI TODAY...WHICH SHOULD ALLOW FOR DECENT
CONVECTIVE DEVELOPMENT BY MID AFTERNOON. WITH THE STORM CENTER NOT
MOVING MUCH THROUGH TODAY...WOULD EXPECT ANY DIURNAL STORMS TO
ROTATE MAINLY FROM SOUTHEAST MISSOURI THROUGH SOUTHERN ILLINOIS
AGAIN.

FARTHER EAST THERE COULD BE SOME DECENT HEATING AS WELL...BUT NOT
AS CONFIDENT ABOUT IT THERE. THE MODELS WANT TO GENERATE MORE
CLOUD COVER MAYBE SOME SHOWERS IN THE EASTERN HALF OF THE AREA FOR
MUCH OF THE DAY...WHICH WOULD PREVENT DESTABILIZATION. THE MODELS
HAVE BEEN AND CONTINUE TO BE TOO PESSIMISTIC WITH CLOUD COVER...SO
CERTAINLY CANNOT RULE OUT DESTABILIZATION IN THE EAST AS WELL.

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 06Z TAF ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 246 PM CDT FRI AUG 31 2012

LATEST ECMWF AND GFS ARE IN GOOD AGREEMENT ON THE TRACK OF THE
REMNANTS OF ISAAC...TAKING THE LOW JUST WEST OF COLUMBIA MISSOURI BY
12Z SATURDAY...JUST NORTH OF ST. LOUIS BY 12Z SUNDAY...THEN JUST
SOUTH OF TERRA HAUTE INDIANA BY 12Z MONDAY.  WHERE THE MODELS
DIVERGE IS ON LOCATION AND AMOUNTS OF HEAVIEST PRECIPITATION.  FOR
TODAY INTO TONIGHT...SIGNIFICANT RAINFALL WILL CONTINUE ACROSS OUR
WESTERN MOST COUNTIES...WHICH IS SUPPORTED BY CURRENT RADAR TRENDS
AND THE GFS AND ECMWF. THE BIG MODEL DIFFERENCES OCCUR WHEN GFS
TAKES THE HEAVIEST PRECIP INTO NORTHERN ILLINOIS BY SATURDAY
AFTERNOON...WHILE ECMWF KEEPS THE HEAVIEST BUT MORE REASONABLE
AMOUNTS ACROSS CENTRAL ILLINOIS. THE BEST CHANCES FOR THE MOST
SIGNIFICANT RAINFALL FOR THE MAJORITY OF THE PAH FORECAST AREA
LOOKS TO BE SATURDAY NIGHT INTO SUNDAY NIGHT AS THE LOW FINALLY
TAKES ITS MORE EASTWARD TRACK. AT THIS POINT..PREFER THE ECMWF
SOLUTION WITH BOTH LOCATION AND AMOUNTS OF THE MORE SIGNIFICANT
RAINFALL. TOTAL RAINFALL AMOUNTS GENERALLY IN THE 2 TO 4 INCH
RANGE STILL LOOKS GOOD...WITH THE POTENTIAL FOR A BIT HIGHER
AMOUNTS NORTHWEST OF A LINE FROM DONIPHAN MISSOURI...TO
PERRYVILLE...TO MOUNT VERNON ILLINOIS.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 246 PM CDT FRI AUG 31 2012

THE LATEST MODELING IS SLOWING THE REMNANTS OF ISAAC ON ITS
EASTWARD TRACK ACROSS THE PAH FA...SO THE MAIN CHANGE THIS PACKAGE
IS FOR HIGHER POPS/SLOWER DEPARTURE OF THEM ON MONDAY. AFTER
THAT...THE FORECAST IS BASICALLY UNCHANGED...SAVED FOR MINOR
MASSAGING. IT LOOKS TO US THAT BOTH THE GFS/EURO SOLUTIONS SUGGEST
A DRY WEATHER RETURN BY THURSDAY WITH DRIER NLYS INVADING THE
COLUMN. WE MODERATED WHAT THAT SHOWS TO GO DRY BUT REFRAINED FROM
SIGNIFICANTLY LOWER DEW POINTS AT THIS OFFERING. OTHERWISE A SMALL
DAILY POP CONTINUES TIL THEN...WITH DRY WEATHER FORECAST FOR THE
END OF THE WEEK...AND A SEASONALLY ADJUSTED TAMP DOWN IN
HIGHS/LOWS THEN PER THE LATEST HPC GUIDANCE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1251 AM CDT SAT SEP 1 2012

TRIED TO MOVE THE BAND OF SHOWERS WITH MVFR RAIN FROM KCGI
INITIALLY TO KPAH THROUGH SUNRISE. DO NOT FEEL THAT IT WILL MAKE
IT TO KEVV OR KOWB. WILL LIKELY SEE AT LEAST MVFR CEILINGS AT KCGI
BEHIND THE BAND OF SHOWERS. GRADUALLY BROKE UP THE CEILINGS IN THE
WEST THROUGH THE AFTERNOON AND BROUGHT TS WITH MVFR CONDITIONS IN
A PROB30 GROUP STRADDLING 00Z AT KCGI AND KPAH. ONCE AGAIN COULD
SEE MVFR CEILINGS BEHIND THE CONVECTION VERY LATE IN THE PERIOD.

FARTHER EAST KEPT THE TAFS DRY AND VFR WITH SOME CU DURING THE DAY
AND PLENTY OF MID AND HIGH CLOUD THROUGHOUT THE FORECAST.
HOWEVER...CANNOT RULE OUT SOME SHOWERS OR EVEN A THUNDERSTORM
DURING THE HEAT OF THE DAY AND INTO THE EVENING.

GENERALLY SOUTH WINDS WILL CONTINUE TO BE SUSTAINED 10-15KTS WITH
GUSTS 18-25KTS THROUGH THE PERIOD. THE STRONGEST WINDS SHOULD BE
DURING THE AFTERNOON...ESPECIALLY IF MIXING DEVELOPS AS EXPECTED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR ILZ075>078-080>094.

MO...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR MOZ076-086-087-100-
     107>112-114.

IN...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR INZ081-082-085>088.

KY...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR KYZ001>022.

&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Aug 31, 4:11 AM CST, 19 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
511 AM CDT FRI AUG 31 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
511 AM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAIN IS EXPECTED...MAINLY OVER SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS. THE HEAVIEST RAIN IS EXPECTED OVER THE
OZARK FOOTHILLS OF SOUTHEAST MISSOURI...WHERE 2 TO 3 INCHES IS
POSSIBLE BY LATE TONIGHT. PLEASE SEE THE FLOOD POTENTIAL OUTLOOK
FOR MORE DETAILS...ISSUED UNDER PRODUCT HEADER ESFPAH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM
CARBONDALE TO PADUCAH. IF ISOLATED THUNDERSTORMS
DEVELOP...CONDITIONS WILL BE FAVORABLE FOR A FEW TORNADOES OR
DAMAGING WIND GUSTS TO ACCOMPANY THE STRONGEST STORMS. THE HIGHEST
POTENTIAL FOR STORMS IS THIS AFTERNOON AND EVENING.

A LAKE WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT.
WINDS OVER OPEN WATER WILL INCREASE TO 15 TO 20 MPH WITH GUSTS TO
30 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALLY HEAVY RAIN WILL CONTINUE ACROSS SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS INTO SUNDAY. STORM TOTAL RAINFALL MAY AVERAGE 3
TO 4 INCHES...LOCALLY HIGHER OVER THE OZARK FOOTHILLS OF SOUTHEAST
MISSOURI. OVER WESTERN KENTUCKY AND SOUTHWEST INDIANA...THE
HEAVIEST RAIN WILL OCCUR SATURDAY NIGHT AND SUNDAY. STORM TOTAL
RAINFALL WILL BE LOWER IN THOSE AREAS...GENERALLY 1.5 TO 3 INCHES.
PLEASE SEE THE FLOOD POTENTIAL OUTLOOK FOR DETAILS.

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. THE PRIMARY
HAZARDS WITH THESE STORMS WILL BE TORRENTIAL RAIN AND DANGEROUS
LIGHTNING.

A LAKE WIND ADVISORY WILL REMAIN IN EFFECT THROUGH SUNDAY FOR
GUSTY WINDS ON AREA LAKES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS MAY BE REQUESTED TODAY OR
TONIGHT...PRIMARILY WHERE THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS. SPOTTERS ACROSS THE REGION ARE ENCOURAGED TO RELAY
REPORTS OF HEAVY RAINFALL OR ANY FLOODING THAT MAY BE OBSERVED.

MY

The radar

The Evansville,IN radar (KVWX), 100 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 funnel cloud, 2 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Jefferson

When
September 1, 12:00 AM CST to 7:00 PM CST
Where
Jefferson County, 3 mi NE of Mt Vernon to Mt Vernon
Reported by
Trained Spotter
Coordinates
38.351, -88.861

A trained spotter reported a rainfall total of 5 inches over a period of about 18 hours. Street flooding was reported in portions of the area.

Heavy Rain, Perry

When
September 1, 1:06 PM CST to 5:06 PM CST
Where
Perry County, 0.88 mi SW of Sunfield
Reported by
Trained Spotter
Coordinates
38.060, -89.240

A trained spotter reported 2.75 inches of rain in a four-hour period.

Flash Flood, Jackson

When
September 1, 4:00 PM CST to 7:00 PM CST
Where
Jackson County, 1.71 mi SW of Carbondale to 1.49 mi NNW of Carbondale
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.702, -89.241

Flash flooding occurred throughout much of the city. Street flooding was reported throughout downtown Carbondale. Highway 13 was closed through the middle of the city due to stranded vehicles in the road. Flash flooding occurred in front of the train station on U.S. Highway 51, where two cars were stalled out. A nearby theater was damaged by floodwater. The automated observing system at the Carbondale airport measured 4.72 inches of rain from the remnants of Hurricane Isaac. Of that amount, 2.38 inches fell in a two-hour period.

Flood, Williamson

When
September 1, 4:30 PM CST to 7:30 PM CST
Where
Williamson County, 0.76 mi NNW of Herrin to 0.71 mi NE of Herrin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.809, -89.037

Flooding occurred in Herrin, especially on a few residential streets east of Highway 148. Yards were flooded.

Funnel Cloud, Alexander

When
September 1, 5:41 PM CST
Where
Alexander County, 7 mi NW of Cairo
Reported by
Trained Spotter
Coordinates
37.072, -89.270

A wall cloud and funnel cloud were observed by the general public.

Funnel Cloud, Pulaski

When
September 1, 5:58 PM CST
Where
Pulaski County, 1.25 mi SSE of America
Reported by
Emergency Manager
Coordinates
37.113, -89.114

A funnel cloud was seen crossing the Ohio River into northwest Ballard County, Kentucky.

Thunderstorm Wind, Massac

When
September 1, 6:20 PM CST to 6:30 PM CST
Where
Massac County, 2 mi S of Round Knob to Metropolis
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.221, -88.750

Several large trees were blown down, and tree tops were blown out. About half the city of Metropolis was reported to be out of power. The highest wind gusts were estimated near 60 mph. The tree damage area included Joppa, Metropolis, and the Midway area.

Thunderstorm Wind, Pope

When
September 1, 6:40 PM CST
Where
Pope County, Rosebud
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.280, -88.580

Scattered tree limbs were blown down.

Heavy Rain, Saline

When
September 1, 7:00 PM CST to 7:44 PM CST
Where
Saline County, Harrisburg to 3 mi S of Harrisburg
Reported by
Emergency Manager
Coordinates
37.730, -88.550

Water was reported over the road at a street intersection in Harrisburg. Water was also over Highway 145 south of Harrisburg.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406714, 406715, 407895, 407897, 406709, 406710, 406711, 406712, 406718.